Fitness Q&A by Richard Weil

After I work out, I break out in a very itchy rash all over my arms, legs, and abdomen. Is this normal? What causes this?

Answer:

Not that your experience is normal, but it is more common than you think. The first thing to do is check any new clothing detergent or soap that you use. These products can cause allergic-type reactions in some people. If you rule out detergent, soap, or any other lotions, then you should consider a possible allergic reaction during exercise due to the release of histamines. It's not that you are allergic to exercise, but rather that you may be experiencing a biological response during or after you work out that mimics an allergic reaction. Here's what could be happening and why.

During exercise, histamines are released. Histamines are proteins involved in autoimmune responses like an allergic reaction to pollen or dust. People who are sensitive to histamines can experience rashes, itching, and other allergic symptoms during exercise just like you are describing. Most of the time, the rashes appear on the chest and thighs, but they can appear on the neck or arms, too. Sometimes exercise also reacts with food allergies or medications (for example, antibiotics, pain medications, sedatives, tranquilizers, and diuretics) to cause the problem. The problem typically occurs more in cold weather than warm.

If the problem bothers you so much that you can't stand it, or it's not resolving on its own, then you should ask your doctor about using a topical ointment to stop the itching, or taking an over-the-counter antihistamine like Benadryl 30-60 minutes before exercising. If over-the-counter antihistamines make you sleepy, your doctor can prescribe a non-sedating antihistamine. You should not take over-the-counter or prescription medications for this problem without speaking with your doctor.

Take care. Thank you for your question.


Last Editorial Review: 1/17/2007